- Opioid overdose
Opioid overdose Classification and external resources ICD-10 F11.0, T40.0-T40.2 ICD-9 305.5, 965.0 eMedicine emerg/330
An opioid overdose is due to excessive use of narcotics.
It should not be confused with opioid dependency.
Opiate overdose symptoms and signs include: decreased level of consciousness and pinpoint pupil except with meperidine (Demerol) where one sees dilated pupils.
Naloxone is very effective reversing the cause, rather than just the symptoms, of an opioid overdose. A longer-acting variant is naltrexone. Naltrexone is primarily meant to treat opioid and alcohol dependence. Diprenorphine is similar in action to naloxone, only it is significantly stronger and is reserved for acting as an antagonist to the strongest, non-human opioids, such as carfentanyl (in fact, carfentanyl, and other opioids for usage on large animals such as elephants, often come packaged with Revivon to be used after carfentanyl is no longer needed in the animal).
Opioid overdoses associated with a conjunction of benzodiazepines or alcohol use leads to a contraindicated condition wherein higher instances of general negative overdose traits native to the overdose profile of opioid use alone but to a much greater extent. Other CNS depressants, or "downers", muscle relaxers, pain relievers, anti-convulsants, anxiolytics (anti-anxiety drugs), treatment drugs of a psychoactive or epileptic variety or any other such drug with its active function meant to calm or mitigate neuronal signaling (barbiturates, etc) can additionally cause a worsened condition with less likelihood of recovery cumulative to each added drug of a diverse or disparate hampering effect to the central or peripheral nervous system of the user. This includes drugs less immediately classed to a slowing of the metabolism such as with GABAergics like GHB or glutamatergic antagonists like PCP or Ketamine.
- ^ Etherington J, Christenson J, Innes G, et al. (July 2000). "Is early discharge safe after naloxone reversal of presumed opioid overdose?" ([dead link]). CJEM 2 (3): 156–62. PMID 17621393. http://caep.ca/template.asp?id=8972217F485C4B5C84C49A4C617D2AC9.
- ^ "BestBets: Concomitant use of benzodiazepines in opiate overdose and the association with a poorer outcome.". http://www.bestbets.org/bets/bet.php?id=1007.
- ^ "BestBets: Concomitant use of alcohol in opiate overdose and the association with a poorer outcome.". http://www.bestbets.org/bets/bet.php?id=1006.
Psychoactive substance-related disorder (F10–F19, 291–292; 303–305) General Alcohol OpioidsSID (Opioid overdose) · SUD (Opioid dependence) CannabisSID (Short-term effects of cannabis, Cannabis withdrawal) · SUD (Cannabis dependence) Sedative/hypnotic Cocaine Stimulants Hallucinogen Tobacco Volatile solventsInhalant abuse: Toluene toxicity Multiple Poisonings, toxicities, and overdoses (T36–T65, 960–989) (history) Inorganic OrganicCHO PharmaceuticalsSalicylate · Paracetamol · Opioids · Barbiturate · Benzodiazepines · TCAs · Anticholinesterasecardiovascular system Biological
food poisoning)Fish/seafoodOther vertebrates
This psychoactive drug-related article is a stub. You can help Wikipedia by expanding it.